Flash Flood, Clayton
- When
- May 30, 4:05 PM CST to 6:00 PM CST
- Where
- Clayton County, South Portion
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Localized flash flooding was caused by 1 to 2 inches of rain in less than two hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Localized flash flooding was caused by 1 to 2 inches of rain in less than two hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 1:00 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 200 PM CDT SUN MAY 30 2004 .SHORT TERM...THROUGH TUESDAY NIGHT MAIN FORECAST CHALLENGE IS CONVECTION. FOR THIS AFTERNOON AND EVENING...SHEAR HAS BECOME MORE FAVORABLE FOR SUPERCELLS /RUC AND ETA SHOWING 55 KNOTS 0-6KM SHEAR/. MODEL /LAPS-RUC-ETA/ 0-1 KM SHEAR AS WELL AS 0-2 KM VGP DOES NOT FAVOR TORNADIC SUPERCELLS...NOR DOES IT FAVOR SIGNIFICANT TORS. HOWEVER...THESE MODELS ARE NOT REALIZING THE BACKING OF THE SURFACE WINDS ACROSS AREAS EAST OF DECORAH AND SOUTH OF THE IOWA BORDER. USING THE VAD WINDS FROM KARX-88D AS WELL AS THE BLUE RIVER WIND PROFILER AND THE OBSERVED SURFACE WINDS SUGGESTS GREATER THAN 25 KNOTS OF 0-1KM SHEAR. WE STILL NEED SOME ADDITIONAL LOW LEVEL CAPE TO BECOME FULLY ROOTED IN THE BOUNDARY LAYER...BUT WE HAVE THE NEXT FEW HOURS OF SURFACE HEATING TO REALIZE THE POTENTIAL. CONDITIONS STILL BECOMING MORE FAVORABLE. ADDITIONALLY...STORMS STILL POSE A FLOODING THREAT...WILL WATCH CLOSELY FOR A FLOOD WATCH AS NEEDED. TONIGHT...THE FRONT MOVES NORTHEAST THROUGH THE FORECAST AREA. A STRONG UPPER LEVEL COLD POOL MOVES INTO THE REGION LATE TONIGHT/MONDAY AS THE SYSTEM BECOMES VERTICALLY STACKED. THIS SHOULD KEEP THE FORECAST AREA UNSTABLE UNDER CYCLONIC CURVATURE/FLOW. THE TQ INDEX STILL SHOWS A STRONG INDICATION OF SHOWERS WITH EMBEDDED THUNDERSTORMS MONDAY. IT SHOWS A SOMEWHAT FAVORABLE CASE FOR THIS TUESDAY AS WELL. IN THE FORECAST...SHOWED HIGHEST PRECIPITATION PROBABILITIES MONDAY...WITH A DECREASING TREND THEREAFTER. .LONG TERM...WEDNESDAY THROUGH SUNDAY MAIN FORECAST CHALLENGE IS HOW THE UPPER LEVEL 500 MB PATTERN IS EVOLVING AND WHAT AFFECT THIS WILL HAVE ON THE FORECAST AREA. THE GFS/DGEX HAS TRENDED OVER THE PAST FEW RUNS TOWARD A DEEPER NEGATIVE ANOMALY IN THE GULF OF ALASKA. THIS WILL CAUSE A HIGHER AMPLITUDE PATTERN DOWNSTREAM ACROSS OUR REGION. THE ADDED TROUGHING WILL RESULT IN THE FORECAST AREA REMAINING IN NORTHWEST FLOW UNTIL AFTER THE WEEKEND. THIS SHOULD KEEP TEMPERATURES BELOW NORMAL. THIS IS ALSO THE REASON THE SURFACE TROUGH /THAT WAS TO EXTEND NORTHWEST-SOUTHEAST ACROSS CENTRAL IOWA/ IS BEING FORECAST FURTHER SOUTH. EARLY NEXT WEEK...THE GFS 500 MB MEANS SHOW A GRADUAL INCREASE IN HEIGHTS OVER THE REGION. THIS WILL CAUSE A GRADUAL WARMING OF THE SURFACE TEMPERATURES THROUGH TIME. THE HIGHEST PROBABILITY OF PRECIPITATION IS NOW DURING NEXT WEEKEND AS A COLD FRONT MOVES THROUGH THE FORECAST AREA. HAVE MADE THIS ADJUSTMENT IN THE FORECAST DATABASE...AS WELL AS THE INCREASE IN TEMPERATURES. WENT BELOW MOS SATURDAY AS THE FRONT IS RIGHT OVER THE FORECAST AREA. WOULD THINK CLOUDS AND PRECIPITATION FROM THIS FRONT WOULD HOLD DOWN TEMPERATURES. && .HYDROLOGY...THE RECENT PRECIPITATION HAS CAUSED A REASONABLE AMOUNT OF RIVER ISSUES ACROSS THE FORECAST AREA. THESE ARE ALONG THE CEDAR AND TURKEY BASINS IN NORTHEAST IOWA...AND THE KICKAPOO BASIN IN SOUTHWEST WISCONSIN. THE LATEST FORECASTS FOR PORTIONS OF THE KICKAPOO HAVE BEEN ALTERED DOWNWARD SLIGHTLY AFTER COORDINATING WITH THE RIVER FORECAST CENTER. THE ORIGINAL FORECAST BROUGHT STEUBEN AND GAYS MILLS UP JUST OVER FLOOD STAGE. SINCE THE STAGES THIS MORNING WERE SHOWING A SLIGHT LAG BEHIND THE FORECAST...WE AGREED TO DECREASE THEM...WITH A CREST JUST UNDER FLOOD STAGE. THE RIVER RISES WILL CONTINUE TO BE MONITORED FOR LATER CHANGES AS NEEDED. AS FOR TONIGHTS STORMS...CONDITIONS STILL REMAIN FAVORABLE FOR FLOODING SHOULD STORMS DEVELOP OVER THE FAVORABLE AREAS /NORTHEAST IOWA AND SOUTHWEST WISCONSIN/. SHOULD THIS OCCUR...WILL ISSUE A FLOOD WATCH. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && KRC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 130 PM CDT SUN MAY 30 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-311100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 130 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL CONTINUE TO PUSH EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. WIND PROFILES ALOFT WILL FAVOR THUNDERSTORM DEVELOPMENT...WITH THE POTENTIAL FOR SOME TO BECOME SEVERE. IN ADDITION...A BREAK IN THE CLOUDS AHEAD OF THE FRONT HAS ALLOWED FOR DESTABILIZATION OF THE ATMOSPHERE...WHICH WILL AID THUNDERSTORM PRODUCTION AND THE SEVERE CHANCES. THE MAIN SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...SOUTH OF A CHARLES CITY...TO DECORAH...TO VIROQUA LINE THE SHEAR WILL BE STRONG ENOUGH FOR THE POSSIBILITY OF ISOLATED TORNADOES. AS A RESULT...NORTHEAST IOWA AND SOUTHWEST WISCONSIN ARE UNDER A TORNADO WATCH UNTIL 7 PM. IN ADDITION...ANY HEAVY RAINS UPON THE ALREADY SATURATED GROUNDS...ESPECIALLY ACROSS NORTHEAST IOWA...WILL LIKELY CREATE FLOODING PROBLEMS. SOME AREA RIVERS AND CREEKS ARE ALREADY FLOODING OR NEAR BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COOLER...SHOWERY WEATHER IS EXPECTED ON MONDAY. THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY AFTERNOON AND EVENING. INSTABILITY LOOKS TO BE LIMITED...AND NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS AFTERNOON AND EVENING. ALSO...DUE TO THE HEAVY RAIN AND FLOODING THREATS...REPORTS OF ANY HIGH WATER OR SIGNIFICANT RAINFALL AMOUNTS ARE ALWAYS APPRECIATED. RIECK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
400 PM CDT SUN MAY 30 2004
IAZ008-009-018-019-310000-
CHICKASAW-FLOYD-HOWARD-MITCHELL-
400 PM CDT SUN MAY 30 2004
THE TORNADO WATCH FOR CHICKASAW...FLOYD...HOWARD...AND MITCHELL
COUNTIES HAS BEEN CANCELLED.
THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST. AS A
RESULT...TORNADO WATCH NUMBER 332 AND BEEN CANCELED.
IAZ010-011-029-030-WIZ053>055-061-310000-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-VERNON-WINNESHIEK-
400 PM CDT SUN MAY 30 2004
...THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST IOWA...
WINNESHIEK...ALLAMAKEE...FAYETTE...AND CLAYTON.
IN SOUTHWEST WISCONSIN...
VERNON...CRAWFORD...RICHLAND...AND GRANT.
THE THREAT OF SEVERE WEATHER...INCLUDING TORNADOES...CONTINUES
ACROSS THE WATCH AREA. NATIONAL WEATHER SERVICE RADAR AT 400 PM
INDICATED ADDITIONAL STORMS MOVING INTO THE WATCH AREA. SOME OF
THESE STORMS HAVE HAD A HISTORY OF PRODUCING TORNADOES OVER EASTERN
IOWA.
PERSONS IN THE WATCH AREA SHOULD BE READY TO SEEK SHELTER SHOULD
THREATENING WEATHER APPROACH OR SHOULD A WARNING BE ISSUED.
KRCThe La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394267.